Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 33, NWS La Crosse, WI

June 6, 1999Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 6, 1999, 12:44 AM CDT for Wabasha County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1999, 12:44 AM CDT (05:44 UTC)
Expired
Jun 6, 1999, 1:30 AM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 7:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1578 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 060545 RRA
SVRLSE
MNC157-060630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1244 AM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 130 AM CDT

* AT 1245 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ZUMBRO FALLS...20 MILES WEST OF WABASHA.
  THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZUMBRO FALLS AROUND 1250 AM
  LAKE CITY AROUND 100 AM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

SHEA/KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:12 PM CDT, 9 hours 32 minutes earlier.

Area forecast discussion, Jun 5, 3:12 PM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT SAT JUN 5 1999

ALL EYES FOCUSED ON EXTREMELY VOLATILE SHORT TERM CONVECTIVE
SITUATION.  CAP IN RIGHT EXIT REGION OF STRONG 250 MB JET IS
CURRENTLY PREVENTING RELEASE OF EXTREMELY HIGH SURFACE BASED CAPES.
AT PRESENT...SEVERE THUNDERSTORM WATCH COVERS THE NORTHWESTERN THIRD
OF THE ARX CWA.  WATCHING A STRONG CONVERGENCE AREA ALIGNED
NORTHEAST TO SOUTHWEST IN THE VICINITY OF THE TWIN CITIES.  IF THE
CAP DOES BREAK...IT LIKELY WILL DO SO HERE AND RELEASE CAPES IN
EXCESS OF 5000 J/KG.  THUS TORNADO WATCH IS WELL FOUNDED AND WILL
WATCH CLOSELY THIS EVENING.

OTHER MAIN FOCUS OF FORECAST IS PROGRESS OF 250 MB JET AND
STRENGTHENING OF 850 MB LOW-LEVEL JET OVERNIGHT.  DURING THE EARLY
MORNING HOURS ON SUNDAY...MUCH OF FORECAST AREA ENTERS THE RIGHT
ENTRANCE REGION OF THE JET WHICH IN CONCERT WITH STRONG LOW LEVEL
MOISTURE CONVERGENCE SHOULD PROMOTE ANOTHER ROUND OF CONVECTION...
POSSIBLY SEVERE...INTO SUNDAY.

EXTENDED STILL LOOKING DRY INTO MIDWEEK WITH THE NEXT CHANCE OF
SHOWERS OR THUNDERSTORMS LATE WENDESDAY NIGHT AND THURSDAY.
CONTINUED WARM BUT TEMPS SLIGHTLY COOLER THURSDAY WITH NEXT
SHORTWAVE SUPPRESSING HEIGHTS.

.LSE...NONE.

DEVOIR

In the hours before

Local storm report, Jun 5, 8:10 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    JUMP RIVER                WI   WIND DAMAGE
06/05/99   TAYLOR                         SEVERAL TREES DOWN

0730 PM    MEDFORD                   WI   1 INCH HAIL
06/05/99   TAYLOR

0738 PM    MEDFORD                   WI   WIND DAMAGE
06/05/99   TAYLOR                         MULTIPLE TREES AND UTILITY
                                          LINES DOWN

RIECK/NELSON/BAUMGARDT/STANGELAND
Local storm report, Jun 5, 11:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 PM    2 E KASSON                MN   65 MPH WIND GUST
06/05/99   OLMSTED

0935 PM    1 W KASSON                MN   60 MPH WIND GUST
06/05/99   OLMSTED

0941 PM    ROCHESTER AIRPORT         MN   59 MPH WIND GUST
06/05/99   OLMSTED

0945 PM    ELGIN                     MN   60 MPH WIND GUST
06/05/99   WABASHA

0959 PM    ELGIN                     MN   70 MPH WIND GUST
06/05/99   WABASHA

1000 PM    GRAND MEADOW              MN   60 MPH WIND GUST
06/05/99   MOWER

1002 PM    ELGIN                     MN   78 MPH WIND GUST
06/05/99   WABASHA                        POWER LINES DOWN

1010 PM    ROCHESTER                 MN   WIND DAMAGE
06/05/99   OLMSTED                        POWER LINES DOWN

1016 PM    NELSON                    WI   1.75 INCH HAIL
06/05/99   BUFFALO

1029 PM    2 N LANSING               MN   WIND DAMAGE
06/05/99   MOWER                          2 INCH DIAMETER TREE
                                          BRANCHES DOWN

1037 PM    10 S WINONA               MN   WIND DAMAGE
06/05/99   WINONA                         12 INCH DIAMETER TREES DOWN

1047 PM    FOUNTAIN                  MN   .75 INCH HAIL
06/05/99   FILLMORE

1117 PM    1 W RUSHFORD              MN   1 INCH HAIL
06/05/99   FILLMORE                             (

DB
Special weather statement, Jun 6, 12:17 AM CDT, 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-060550-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 AM CDT SUN JUN 6 1999

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM FOR MUCH OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND CENTRAL AND WESTERN
WISCONSIN...

THUNDERSTORMS CONTINUE FROM JUST NORTH OF LA CROSSE INTO
CENTRAL WISCONSIN AT MIDNIGHT...PRODUCING VERY HEAVY RAIN AND
FREQUENT LIGHTNING. OTHER STORMS WERE REDEVELOPING ACROSS
SOUTHEAST MINNESOTA...WEST AND NORTH OF ROCHESTER.

THE ATMOSPHERE CONTINUES TO REMAIN VERY UNSTABLE AND FAVORABLE
FOR SEVERE THUNDERSTORMS. KEEP ALERT IN CASE A WARNING IS ISSUED
FOR YOUR AREA.

SHEA
Special weather statement, Jun 6, 12:17 AM CDT, 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-060550-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 AM CDT SUN JUN 6 1999

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM FOR MUCH OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND CENTRAL AND WESTERN
WISCONSIN...

THUNDERSTORMS CONTINUE FROM JUST NORTH OF LA CROSSE INTO
CENTRAL WISCONSIN AT MIDNIGHT...PRODUCING VERY HEAVY RAIN AND
FREQUENT LIGHTNING. OTHER STORMS WERE REDEVELOPING ACROSS
SOUTHEAST MINNESOTA...WEST AND NORTH OF ROCHESTER.

THE ATMOSPHERE CONTINUES TO REMAIN VERY UNSTABLE AND FAVORABLE
FOR SEVERE THUNDERSTORMS. KEEP ALERT IN CASE A WARNING IS ISSUED
FOR YOUR AREA.

SHEA
Special weather statement, Jun 6, 12:23 AM CDT, 21 minutes before
MNZ079-086>088-094>096-060555-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT SUN JUN 6 1999

...STRONG THUNDERSTORMS WERE REDEVELOPING WEST AND NORTH OF
ROCHESTER...

AT 1215 AM...STRONG THUNDERSTORMS WERE NEAR MANTORVILLE...
KASSON AND ORONOCO...ABOUT 10 MILES WEST AND NORTH OF ROCHESTER.
THESE STORMS HAVE DEVELOPED VERY QUICKLY SINCE MIDNIGHT AND MAY
BE PRODUCING HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN.

THESE STORMS WILL AFFECT THE ZUMBRO FALLS...ORONOCO AND MILLVILLE
AREAS BY 1245 AM.

A TORNADO WATCH IS IN EFFECT UNTIL 200 AM.

SHEA
Special weather statement, Jun 6, 12:23 AM CDT, 21 minutes before
MNZ079-086>088-094>096-060555-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT SUN JUN 6 1999

...STRONG THUNDERSTORMS WERE REDEVELOPING WEST AND NORTH OF
ROCHESTER...

AT 1215 AM...STRONG THUNDERSTORMS WERE NEAR MANTORVILLE...
KASSON AND ORONOCO...ABOUT 10 MILES WEST AND NORTH OF ROCHESTER.
THESE STORMS HAVE DEVELOPED VERY QUICKLY SINCE MIDNIGHT AND MAY
BE PRODUCING HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN.

THESE STORMS WILL AFFECT THE ZUMBRO FALLS...ORONOCO AND MILLVILLE
AREAS BY 1245 AM.

A TORNADO WATCH IS IN EFFECT UNTIL 200 AM.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:58 PM CDTSevere Thunderstorm WarningARXDodge, Mower62 min
Jun 5, 9:25 PM CDTSevere Thunderstorm WarningARXOlmsted65 min
Jun 5, 9:28 PM CDTSevere Thunderstorm WarningARXWabasha47 min
Jun 5, 9:52 PM CDTSevere Thunderstorm WarningARXWinona68 min
Jun 5, 9:55 PM CDTSevere Thunderstorm WarningARXFillmore, Mower65 min
Jun 5, 10:52 PM CDTSevere Thunderstorm WarningARXFillmore53 min
Jun 5, 11:08 PM CDTSevere Thunderstorm WarningARXWinona62 min
Jun 5, 11:27 PM CDTSevere Thunderstorm WarningARXHouston63 min
Jun 6, 5:12 PM CDTSevere Thunderstorm WarningARXMower63 min
Jun 6, 5:21 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted64 min
Jun 6, 5:31 PM CDTSevere Thunderstorm WarningARXFillmore64 min
Jun 6, 5:48 PM CDTSevere Thunderstorm WarningARXWabasha, Winona62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.